ACE Inhibitor-Related Angioedema: Can Angiotensin-Receptor Blockers Be Safely Used?
Article first published online: 31 MAY 2007
The Journal of Clinical Hypertension
Volume 4, Issue 5, pages 375–380, September/October 2002
How to Cite
Sica, D. A. and Black, H. R. (2002), ACE Inhibitor-Related Angioedema: Can Angiotensin-Receptor Blockers Be Safely Used?. The Journal of Clinical Hypertension, 4: 375–380. doi: 10.1111/j.1524-6175.2002.01509.x
- Issue published online: 31 MAY 2007
- Article first published online: 31 MAY 2007
Angioedema is a well-recognized side effect of angiotensin-converting enzyme (ACE) inhibitor therapy. Angioedema can also be seen with angiotensin receptor blocker therapy but much less frequently than is the case with ACE inhibitors. For unclear reasons, ACE inhibitor-related angioedema occurs more commonly in black patients. Angioedema can be life threatening but more times than not its occurrence can be managed with conservative treatment measures including discontinuation of the medication and/or administration of an antihistamine. Occasionally, epinephrine and/or steroid therapy may be warranted. In a patient having experienced ACE inhibitor-related angioedema, angiotensin receptor blockers should be used cautiously if at all. If angiotensin receptor blocker therapy is being considered in a patient with prior ACE inhibitor-related angioedema there should be some justification for the use. Such justification might include the presence of heart failure or proteinuric nephropathic states among other considerations.